Ohio, 2003

Flash Flood and Damaging Winds in Ohio, July 6, 2003

July 6, 2003 · NWS IWX · 4 events in 4 counties and zones

3 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 6, 2:04 PM EST, 4 hours 19 minutes earlier.

Area forecast discussion, Jul 6, 2:04 PM EST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
204 PM EST SUN JUL 6 2003

NO MAJOR PATTERN CHANGE EXPECTED UNTIL TUESDAY NIGHT WHEN FRONTAL
BOUNDARY FINALLY BEGINS TO WORK SOUTHEAST INTO THE AREA.

BEFORE THEN...A COUPLE ROUNDS OF STRONG/SVR CONVECTION EXPECTED
ACROSS THE CWA. SCT CONVECTION ONGOING OVER THE CWA RIGHT NOW...BUT
MAIN THREAT WILL BE APPROACHING COMPLEX CURRENTLY IN EASTERN IOWA.
NEW SWOMCD MENTIONS WATCH LIKELY AROUND OR SHORTLY BEFORE ZONE
ISSUANCE TIME. DAMAGING WINDS SEEMS THE GREATEST THREAT...BUT
ISOLATED TORNADOES COULD OCCUR WHERE LEFTOVER BOUNDARIES INTERACT
WITH STORMS. HEAVY RAIN THREAT STILL EXISTS AND WITH FLASH FLOOD
VALUES STILL QUITE LOW IN THE SOUTH THREAT FOR ADDITIONAL/CONTINUED
FLOODING EXISTS. AFTER COLLABORATION WITH IND...WILL EXTEND FFA
THROUGH MONDAY AFTERNOON(20Z). RATHER THAN TIME THINGS OUT...WILL GO
LIKELY POPS ALL AREAS TONIGHT. ANOTHER BUSY DAY EXPECTED FOR MONDAY.
NEW DAY 2 OUTLOOK HAS ENTIRE CWA IN MODERATE RISK. SEEMS REASONABLE
WITH BOUNDARY GETTING CLOSER TO THE CWA AND ABUNDANT
MSTR/INSTABILITY. CHCS FOR ADDITIONAL PRECIP TOMORROW WILL RIDE ON
DEVELOPMENT/MOVEMENT OF EXPECTED MCS OVERNIGHT. MODELS DISAGREEING
ON ITS MOVEMENT WITH SOME TAKING IT DUE EAST...SOME SOUTHEAST. WILL
GO WITH HIGH CHC POPS FOR NOW AND CONTINUE MENTION OF HEAVY
RAINFALL.

WILL CONTINUE CHC POPS THROUGH WEDS AS FRONTAL BOUNDARY MOVES
THROUGH TUES/TUES NGT...BUT THEN STALLS OUT TUES NGT INTO WEDS
ACROSS THE CWA. REST OF GRIDS LOOK FINE.

EXTENDED DISCUSSION...
BASED ON GFS TRENDING SLOWER WITH OVERALL PATTERN...HAVE ADDED POPS
THURSDAY IN THE EASTERN SECTIONS OF THE CWA. OTHERWISE NO CHANGES TO
THE GRIDS.

.IWX...
IN...FLOOD WATCH FOR TONIGHT AND MONDAY FOR ZONES INZ013...INZ015...
INZ020...INZ022>027...INZ032>034.

MI...NONE.
OH...NONE.

FISHER/BARJENBRUCH
Hazardous weather outlook, Jul 6, 5:00 AM EST, 13 hours 23 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
500 AM EST SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION
THROUGH TONIGHT WITH DAMAGING WINDS THE MOST LIKELY THREAT.

FLOODING IS STILL A THREAT OVER PARTS OF INDIANA SOUTH OF US ROUTE
30 WHERE RIVERS AND STREAMS REMAIN HIGH OR OUT OF THEIR BANKS.
ADDITIONAL HEAVY RAINFALL IS POSSIBLE TODAY WHICH MAY CAUSE MORE
FLOOD PROBLEMS

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE REGION ON
MONDAY WITH A SLIGHT RISK OF SEVERE WEATHER TUESDAY. DAMAGING WINDS
WILL BE THE MOST LIKELY THREAT FROM ANY STORMS. THUNDERSTORMS ARE
ALSO POSSIBLE WEDNESDAY BUT THE SEVERE POTENTIAL IS UNCERTAIN AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY THROUGH TUESDAY.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Jul 6, 4:52 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0452 PM EST SUN JUL 06 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0437 PM    9 WSW CASSOPOLIS          MI   0.75 IN HAIL
07/06/03   CASS                           REPORTED BY AMATEUR RADIO

WAMSLEY
Local storm report, Jul 6, 5:00 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0500 PM EST SUN JUL 06 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    MONTEREY                  IN   FLASH FLOOD
07/06/03   PULASKI                        EVACUATED PEOPLE AT LAKE
                                          HOMES ALONG THE TIPPECANOE
                                          RIVER AT MONTEREY. REPORTED
                                          BY LAW ENFORCEMENT.

WAMSLEY
Local storm report, Jul 6, 5:29 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0529 PM EST SUN JUL 06 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    11 SE HUNTINGTON          IN   WIND DAMAGE
07/06/03   HUNTINGTON                     SEVERAL LARGE TREES DOWN.
                                          REPORTED BY 911 DISPATCHER.

WAMSLEY
Local storm report, Jul 6, 5:55 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0555 PM EST SUN JUL 06 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    CHALMERS                  IN   FLASH FLOOD
07/06/03   WHITE                          COUNTY ROADS UNDER RUNNING
                                          WATER FROM CHALMERS TO
                                          BROOKSTON. WATER DEPTH
                                          RANGED FROM 18 INCHES TO
                                          SEVERAL FEET. REPORTED BY
                                          EMERGENCY MANAGER. TIME OF
                                          EVENT FROM LAST NIGHT TO
                                          CURRENT.

WAMSLEY
Local storm report, Jul 6, 6:14 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0614 PM EST SUN JUL 06 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0614 PM    3 NE MONON                IN   WIND DAMAGE
07/06/03   WHITE                          LITTLE MONON CREEK TWO TO
                                          THREE FEET OUT OF BANKS.
                                          REPORTED BY EMERGENCY
                                          MANAGER.

WAMSLEY
Local storm report, Jul 6, 6:15 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0615 PM EST SUN JUL 06 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0614 PM    3 NE MONON                IN   FLASH FLOOD
07/06/03   WHITE                          LITTLE MONON CREEK TWO TO
                                          THREE FEET OUT OF BANKS.
                                          REPORTED BY EMERGENCY
                                          MANAGER.

WAMSLEY

The radar

The Northern Indiana radar (KIWX), 98 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Paulding

When
July 6, 6:23 PM EST
Where
Paulding County, Paulding
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.133, -84.567

Emergency management reported trees down in Paulding.

Flash Flood, Van Wert

When
July 6, 6:54 PM EST to 8:15 PM EST
Where
Van Wert County, Willshire
Reported by
EMERGENCY MANAGER
Coordinates
40.855, -84.586 (the zone’s center; the record gives no point)

Emergency management reported several roads closed in and around Wilshire due to flash flooding.

Thunderstorm Wind, Henry

When
July 6, 7:00 PM EST
Where
Henry County, Florida
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.317, -84.200

Law enforcement reported trees down in Florida.

Thunderstorm Wind, Fulton

When
July 6, 7:12 PM EST
Where
Fulton County, Delta
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
41.583, -84.000

HAM radio operator reported trees down in Delta.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373990, 5373989, 5373991, 5373992.